Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

August 18, 2021Brazos County, Burleson County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 18, 2021, 2:25 PM CDT for Brazos County, Burleson County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Aug 18, 2021, 3:15 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Hail
0.00 in
Wind
30

Counties Brazos County, TX, Burleson County, TX

The radar

The Ft Hood radar (KGRK), 81 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS84 KHGX 181925
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
225 PM CDT Wed Aug 18 2021
 
TXZ195-196-182015-
Brazos TX-Burleson TX-
225 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of central Burleson and
central Brazos Counties through 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snook, or 9 miles east of Caldwell, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Northwestern College Station, Bryan, Caldwell, Snook, Wixon Valley,
Kyle Field and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 9666 3073 9660 3070 9656 3074 9646
      3083 9641 3076 9619 3036 9652 3045 9677
TIME...MOT...LOC 1924Z 205DEG 25KT 3054 9655 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:49 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 18, 12:49 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1249 PM CDT Wed Aug 18 2021

.AVIATION [18Z TAF Issuance]...

Widespread showers and thunderstorms across Southeast TX will
persist through 00Z this evening. VFR conditions will prevail, but
quick moving showers and storms will drop conditions to MVFR or
IFR visibilities and cloud ceilings along with variable and gusty
winds. Therefore, most sites are carrying a TEMPO for TSRA and
low MVFR visibilities until 22Z. Overnight, MVFR ceilings will
sneak into our northern sites during the early morning hours as
an upper level weakness moves out of our area. Ceilings bounce
back to VFR a few hours after sunrise for those sites. Coastal
showers push inland again tomorrow morning as far north as IAH
until drier air settles in and squashes convection.

KBL

&&

.PREV DISCUSSION /Issued 328 AM CDT Wed Aug 18 2021/...

SHORT TERM [Through Thursday Night]...

A weakening upper level trough of low pressure extends from the
western Great Lakes into SE TX. Satellite derived PW imagery shows
PWATs between 2.20 and 2.30 inches. Models seem to have a good
handle on moisture and both the GFS and NAM fcst soundings show PW
values near the satellite values. Soundings also show low convective
temperatures today (mid 80's) and no capping. Toss in some weak jet
dynamics with the aforementioned parameters and it looks like there
will be a good chance of showers and thunderstorms areawide. The
relatively low convective temperatures and the best jet dynamics
look to be this morning into the early afternoon so would expect an
earlier start to convection today. There will be pockets of locally
heavy rain, but when and where will be determined by meso-scale
influences. Parts of SE TX have been outlooked by the Weather
Prediction Center in a Marginal Risk for excessive rainfall today.
Unlike the past couple of nights, not sure convection will end with
the loss of heating and there could be some scattered showers over
the far NW zones and additional shra/tsra moving inland along the
coast. Cloud cover and slightly stronger winds will allow MinT
values to remain warmer than normal tonight and locations near the
coast/bays will probably stay in the lower 80's with mid/upper 70's
elsewhere.

Thursday will start out warmer and the upper level trough will have
shifted east while upper level ridging begins to develop over the
Deep South. Short term guidance remains aggressive with rain chances
but there should be more subsidence associated with the ridge so
will compromise between the aggressive CAMs and the drier global
models. PW values will be between 2.20 and 2.30 inches so where it
does rain, some of the totals could be locally heavy. 850 mb temps
warm so will raise MaxT values back into the mid 90's. With the loss
of heating and the building ridge, any residual showers should end
during the evening. MinT values will again remain warm with lows in
the mid 70's inland and lower 80's along the coast. 43

LONG TERM [Friday Through Wednesday]...

Friday will have the highest chances of some diurnally driven
showers and thunderstorms. Some isolated afternoon precipitation
will be possible along the coast through the weekend, but building
high pressure will keep the coverage limited. This high pressure
will not only keep minimal rain chances over the weekend and into
next week, but also help bring the heat to SE Texas. High
temperatures will be in the mid to upper 90s Friday and Saturday,
but climb into the upper 90s and into the triple digits Sunday
through Wednesday. The ridge of high pressure will keep Tropical
Storm Grace on its westward trek across the Bay of Campeche and
into eastern Mexico over the weekend. Limited direct impacts are
expected from Grace to SE Texas, though will bring increase rip
current risk through Sunday. So if you are planning on taking a
trip down to the beach to escape the heat, make sure to use safe
beach practices. Additional marine impacts are expected from
Grace, but more on that in the Marine section below.

Fowler

MARINE...

Light to moderate onshore flow of 10 to 15 knots is expected through
today with a slight increase to 15 to 20 knots overnight tonight
through Saturday. Wave heights of 3 to 4 feet are expected through
Thursday evening, but will increase to 6 to 9 feet Friday afternoon
through Saturday morning. Small Craft Advisories will likely be
needed during this timeframe. This increase in wave heights is due
to Grace moving through the southern Gulf. Tropical Storm Grace
continues its trek through the western Caribbean and is expected to
strengthen into a Hurricane later today before making landfall in
the Yucatan Peninsula early Thursday morning. It will continue
westward through the Bay of Campeche on Friday and then make a
second landfall in eastern Mexico. Some of the outer rainbands may
make it to our offshore waters Friday afternoon, but the main
impacts from Grace will be the increased seas, increased rip current
risk through the weekend, and a possibility of some minor coastal
flooding. Wave run-up combined with high tides around 3.5ft above
MLLW could lead to some minor coastal flooding Friday and
Saturday.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  78  95  77  96  77 /  30  30   0  20   0
Houston (IAH)          80  95  79  96  79 /  40  40  10  30  10
Galveston (GLS)        83  91  84  91  84 /  50  40  30  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

In the hours before

Special weather statement, Aug 18, 1:44 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
144 PM CDT Wed Aug 18 2021

TXZ177-178-199-181930-
San Jacinto TX-Walker TX-Montgomery TX-
144 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of central Montgomery,
southwestern San Jacinto and southern Walker Counties through 230 PM
CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodloch, or near Conroe, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conroe, Willis, The Woodlands, Panorama Village, Shenandoah, Cut And
Shoot and Woodloch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 9539 3017 9549 3021 9557 3052 9553
      3043 9521
TIME...MOT...LOC 1843Z 199DEG 20KT 3025 9547

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CB
Special weather statement, Aug 18, 1:54 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
154 PM CDT Wed Aug 18 2021

TXZ177-198-199-181945-
Walker TX-Grimes TX-Montgomery TX-
154 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern Grimes,
northwestern Montgomery, southeastern Madison and southwestern Walker
Counties through 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Anderson, or 19 miles northeast of Navasota,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Richards, Crabbs Prairie and Roans Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 9547 3044 9576 3048 9589 3057 9600
      3087 9582 3088 9580
TIME...MOT...LOC 1854Z 212DEG 25KT 3056 9583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CB
Special weather statement, Aug 18, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
225 PM CDT Wed Aug 18 2021

TXZ195-196-182015-
Brazos TX-Burleson TX-
225 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of central Burleson and
central Brazos Counties through 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snook, or 9 miles east of Caldwell, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern College Station, Bryan, Caldwell, Snook, Wixon Valley,
Kyle Field and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 9666 3073 9660 3070 9656 3074 9646
      3083 9641 3076 9619 3036 9652 3045 9677
TIME...MOT...LOC 1924Z 205DEG 25KT 3054 9655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:33 PM CDTAreal Flood AdvisoryHGXHarris57 min
Aug 18, 1:44 PM CDTSpecial Weather StatementHGXMontgomery46 min
Aug 18, 1:54 PM CDTSpecial Weather StatementHGXWalker51 min
Aug 18, 2:31 PM CDTSpecial Weather StatementHGXMadison, Walker44 min
Aug 18, 2:54 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker51 min
Aug 18, 3:32 PM CDTSevere Thunderstorm WarningHGXHouston12 min
Aug 18, 3:46 PM CDTSpecial Weather StatementHGXHouston29 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.